Vol 59, No 6 (2008)
Case report
Published online: 2008-10-30

open access

Page views 986
Article views/downloads 4301
Get Citation

Connect on Social Media

Connect on Social Media

A case of Graves-Basedow disease with orbitopathy and papillary thyroid cancer

Agata Bałdys-Waligórska, Filip Gołkowski, Grzegorz Sokołowski, Monika Buziak-Bereza, Maciej Skalski, Alicja Hubalewska-Dydejczyk
Endokrynol Pol 2008;59(6):516-520.

Abstract

Coexistence of Graves-Basedow disease with orbitopathy and thyroid cancer is believed to be a rare event. A 39-year-old man with clinical features of hyperthyroidism associated with exophthalmos and goitre presented to out patient clinic. Thyroid function tests showed hyperthyroidism with elevated thyroid-stimulating antibodies. Graves-Basedow disease was diagnosed. Ultrasound revealed diffuse thyroid enlargement with hypoechoic pattern and hypoechoic lesions with regular edges of 1.0 cm diameter at the left and right lobe. Fine needle aspiration biopsy was negative. Due to the patient’s nodular goitre and mild orbitopathy, after some further 3 months of anti-thyroid medication, near total thyroidectomy was performed. Histologically, papillary microcarcinoma was found. Following surgery, the patient was referred to our Department of Endocrinology, L-thyroxine suppression treatment was commenced. Approximately 8 weeks post surgery, the patient reported with eye discomfort, soft tissue oedema and double vision. On CT thickening of the left superior rectus muscle was found. Methylprednisolone pulse therapy was applied (4 weeks, 2 grams per week). Glucocorticoid therapy resulted in significant improvement of soft tissue inflammation and of diplopia. The patient was qualified for 131I radioiodine complementary therapy (3657 MBq) and orbital irradiation. While some authors suggest that radioiodine therapy may be associated with worsening of pre-existing orbitopathy, so far we have not observed it in our patient, perhaps due to thyroid removal as a source of autoreactive T lymphocytes and the protective effect of applied glucocorticoids.

Article available in PDF format

View PDF (Polish) Download PDF file